Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Bismarck, ND

August 12, 2017Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2017, 6:15 PM MDT for Adams County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 6:15 PM MDT (00:15 UTC)
Expired
Aug 12, 2017, 6:56 PM MDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Adams County, ND

The radar

The Bismarck radar (KBIS), 144 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:35 PM MDTHAIL 1.757.1nne White Butte, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS53 KBIS 130015
SVRBIS
NDC001-130115-
/O.NEW.KBIS.SV.W.0134.170813T0015Z-170813T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
615 PM MDT SAT AUG 12 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Adams County in southwestern North Dakota...

* Until 715 PM MDT

* At 614 PM MDT, a severe thunderstorm was located 13 miles northeast
  of Haynes, or 15 miles south of Mott, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  southeastern Adams County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very Heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4595 10248 4616 10260 4621 10246 4621 10234
      4605 10199 4595 10200
TIME...MOT...LOC 0014Z 317DEG 29KT 4614 10235 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
2 follow-up statements
349 
WWUS53 KBIS 130040
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
640 PM MDT SAT AUG 12 2017

NDC001-130115-
/O.CON.KBIS.SV.W.0134.000000T0000Z-170813T0115Z/
Adams ND-
640 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN ADAMS COUNTY...

At 639 PM MDT, a severe thunderstorm was located 5 miles northeast of
White Butte, or 6 miles northwest of Lemmon, moving southeast at 25
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Haynes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4599 10250 4608 10237 4610 10224 4607 10221
      4595 10211 4595 10248
TIME...MOT...LOC 0039Z 334DEG 23KT 4599 10227 

HAIL...1.75IN
WIND...60MPH
 
$$

HAMILTON
859 
WWUS53 KBIS 130056
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
656 PM MDT SAT AUG 12 2017

NDC001-130105-
/O.CAN.KBIS.SV.W.0134.000000T0000Z-170813T0115Z/
Adams ND-
656 PM MDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4599 10250 4608 10237 4610 10224 4607 10221
      4595 10211 4595 10248
TIME...MOT...LOC 0053Z 317DEG 29KT 4589 10214 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:48 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 3:48 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
448 PM CDT Sat Aug 12 2017

.UPDATE...
Issued at 446 PM CDT Sat Aug 12 2017

Quick update for the band of thunderstorms from Beach to Hazen
to south of minot. This area of thunderstorms has been producing
heavy rain. Do not expect flash flooding but getting some reports
of standing water on roads, along I-94 near Medora for example.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 248 PM CDT Sat Aug 12 2017

Latest GOES16 water vapor imagery loop shows a mid level upper
low circulating over northwestern ND, soon to transition south as
a stronger shortwave rotates and into southwest/south central ND
this evening. The mid/upper low slowly meanders into the southern
James River Valley after midnight. Areas of fog 05z-15z Sunday for
southwest and south central ND has been added to the gridded
forecast per HRRR/RAP13 Surface Visibility Forecast.

For this afternoon and evening, per water vapor imagery, our
attention is directed toward a pair of 700mb-500mb shortwaves
noted over Dawson and Custer Counties in eastern Montana. The
GFS/RAP13 have both initialized this very well with the current
location, and begins pushing these shortwaves into southwestern
ND 21z-00z, then into far south central 03z-06z, and exiting the
southern James River Valley 12z-15z Sunday. Large scale ascent
increases this afternoon southwest and far south central in
response to the shortwave aloft and the left exit region of a 60kt
300mb jet streak scooting through southeastern MT/southwestern
ND. A cold pocket of -16C also aiding in destabilization. Air
parcels will encounter moderate instability with mixed layer CAPE
between 1000-2000 J/kg, Effective Bulk Shear values of 40kt, and
mid level lapse rates around 7.5C/km. With that said, will
continue with previous forecasts and maintain a mention of severe
thunderstorms in far southwest and into far south central ND
through early this evening. This is also in line with the Marginal
Severe Thunderstorm Risk per SPC. Main threats of large hail and
damaging winds continue. Localized heavy rainfall (1 to 2 inches)
per WPC in a short amount of time with any thunderstorm remains
valid as well.

The Simulated High Resolution Composite Reflectivities in decent
agreement with developing pockets of showers/thunderstorms from
Williston south to Bowman, which is in line with the current
Regional Radar. The Non-Supercell Composite Index is between 1
and 2 over northwest ND. Will need to monitor the low level lapse
rates and surface vorticity for any potential landspouts that
could develop within this area.

Scattered showers and thunderstorms continue through the evening,
then shift away from southwest ND towards midnight. As mentioned
above, concur with fog southwest and south central given the
moisture, and crossover temperatures being met later tonight per
BUFKIT soundings.

.LONG TERM...(Sunday night through Saturday)
Issued at 248 PM CDT Sat Aug 12 2017

A mid level transitory shortwave ridge shifts into eastern MT and
western ND Sunday, behind the departing upper low. Increasing
sunshine west Sunday morning, with clouds decreasing in the
afternoon in the central. Lingering precipitation over the James
River Valley Sunday morning, diminishes through 18z Sunday before
ending. Highs in the 70s.

The next in a series of shortwaves moves into eastern MT and
western ND Monday with a chance for showers and thunderstorms.
Additional shortwaves traverse through a southwest flow aloft
Monday night through Tuesday night affecting western and central
ND with showers and thunderstorms. A break on Wednesday with
another shortwave slated for Thursday/Thursday night. Highs in the
upper 70s to lower 80s Monday through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 248 PM CDT Sat Aug 12 2017

Mid and upper level circulation will keep the threat of showers
and thunderstorms through the forecast period. Currently band of
showers and thunderstorms approaching KJMS and extending north
northwest to around KMOT. Will have a mention of showers and
thunderstorms for these areas as TAF period begins. Better risk of
stronger storms will be this afternoon into early this evening
for KDIK to KBIS and points south. MVFR cigs/vsbys will be
possible with any thunderstorms. East to southeast flow continues
through the period with indications of MVFR to IFR ceilings
Sunday morning, especially across the southern TAF sites. Will
bring MVFR ceilings and start off with a SCT layer of IFR and MVFR
Vsbys. Later shifts may need to trend lower with ceilings and
vsbys.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Aug 12, 3:44 PM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
444 PM CDT Sat Aug 12 2017

NDZ040>046-132145-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
444 PM CDT Sat Aug 12 2017 /344 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible this afternoon through
early evening. Large hail and damaging winds are the main threats,
along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday through Tuesday, and again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters...please report any hail, rainfall amounts, and any wind
gust of 40 mph or higher to the National Weather Service. You can
reach us by calling 701-223-4582, report online at weather.gov/bis,
or social media via Facebook and Twitter.

NDZ001>005-009>013-017>023-025-031>037-047-048-050-051-132145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
444 PM CDT Sat Aug 12 2017 /344 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will continue this afternoon into tonight.
A few storms could be strong with small hail and wind gusts as high
as 40 mph. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday through Tuesday, and again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Aug 12, 4:32 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             7 NE ASHLEY             46.11N 99.27W
08/12/2017  E1.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

            LITTLE DAMAGE TO THE SOY BEANS.

&&
Local storm report, Aug 12, 4:34 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       7 NE ASHLEY             46.11N 99.27W
08/12/2017  M3.60 INCH       MCINTOSH           ND   TRAINED SPOTTER

            RECEIVED IN ABOUT 40 MINUTES.

&&
Local storm report, Aug 12, 4:35 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
535 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ZAP                     47.29N 101.92W
08/12/2017  E0.75 INCH       MERCER             ND   TRAINED SPOTTER

&&
Local storm report, Aug 12, 4:38 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       ELLENDALE               46.00N 98.53W
08/12/2017  M1.50 INCH       DICKEY             ND   EMERGENCY MNGR

&&
Local storm report, Aug 12, 5:09 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             SAINT GERTRUDE          46.29N 101.33W
08/12/2017  M2.75 INCH       GRANT              ND   TRAINED SPOTTER

            BASEBALL SIZED HAIL BOUNCING 5 FEET OFF THE
            AROUND. DENTS IN HIS VEHICLE.

&&

KS
Local storm report, Aug 12, 5:21 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             11 W SCHEFIELD          46.69N 103.09W
08/12/2017  E2.75 INCH       STARK              ND   TRAINED SPOTTER

            EST. 40 MPH WINDS.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:39 PM MDTSpecial Weather StatementBISMorton36 min
Aug 12, 7:03 PM MDTSpecial Weather StatementBISMorton42 min
Aug 12, 7:09 PM MDTSpecial Weather StatementBISAdams51 min
Aug 12, 7:28 PM MDTSpecial Weather StatementBISKidder47 min
Aug 12, 9:05 PM MDTSpecial Weather StatementBISSioux25 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.